Alert archive / Tennessee / Wind Advisories in 2018
Wind Advisory 24, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 13, 2018, 3:35 PM EST for 8 counties in Tennessee. It took effect at Dec 14, 2018, 4:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Dec 13, 2018, 3:35 PM EST (20:35 UTC)
- In effect from
- Dec 14, 2018, 4:00 AM EST
- Expired
- Dec 14, 2018, 4:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN
The radar
The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1859 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 140 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
068 WWUS74 KMRX 132035 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 335 PM EST Thu Dec 13 2018 ...Strong Winds Expected Across the Higher Elevations of the Mountains on Friday... .A strengthening low pressure system will approach the area with increasing winds late tonight. This will bring strong winds to the higher elevations of the mountains early Friday morning through Friday afternoon. TNZ018-041-043-045-047-072-074-087-141000- /O.NEW.KMRX.WI.Y.0024.181214T0900Z-181214T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek 335 PM EST Thu Dec 13 2018 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 4 PM EST FRIDAY... The National Weather Service in Morristown has issued a Wind Advisory, which is in effect from 4 AM to 4 PM EST Friday. * WINDS...Southeast 15 to 30 mph with gusts up to 55 mph across the highest elevations. * TIMING...Early Friday morning through Friday afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
2 follow-up statements
937 WWUS74 KMRX 140821 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 321 AM EST Fri Dec 14 2018 ...Strong Winds Expected Across the Higher Elevations of the Mountains today... .A strengthening low pressure system will approach the area with increasing winds today. This will bring strong winds to the higher elevations of the mountains through this afternoon. TNZ018-041-043-045-047-072-074-087-142100- /O.CON.KMRX.WI.Y.0024.181214T0900Z-181214T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek 321 AM EST Fri Dec 14 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WINDS...Southeast 10 to 20 mph with gusts up to 45 mph. * TIMING...Through this afternoon. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 26 to 39 mph and/or gusts of 40 to 57 mph are expected or occurring. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
028 WWUS74 KMRX 142037 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 337 PM EST Fri Dec 14 2018 TNZ018-041-043-045-047-072-074-087-142145- /O.EXP.KMRX.WI.Y.0024.000000T0000Z-181214T2100Z/ Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- Including the cities of Mountain City, Cosby, Cedar Creek, Erwin, Roan Mountain, Cades Cove, Gatlinburg, and Coker Creek 337 PM EST Fri Dec 14 2018 ...WIND ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... The wind advisory for the Tennessee mountains and adjacent foothills will expire. The wind will subside the remainder of the day to below advisory criteria. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 13, 3:30 PM EST, 5 minutes earlier.
Area forecast discussion, Dec 13, 3:30 PM EST, 5 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
330 PM EST Thu Dec 13 2018
.SHORT TERM...(Tonight and Friday)...
Amplifying trough and closed low will slowly move eastward tonight
with increasing southerly flow across the region. This will result
in increased isentropic lift and rain chances on the rise from
south to north late tonight. Will likely have some low clouds and
fog late tonight and Friday along the Cumberland Plateau due to
upslope flow and increasing low-level moisture.
As the surface low moves northeast toward the Southern
Appalachians, southeast flow will be quite strong across the
mountains. At the 850mb level, the GFS and NAM both indicate winds
of 50kt to 60kt. While the surface low position and pressure
gradient normal to the mountain axis is not ideal for mountain
wave winds, do expect winds across the higher terrain to still be
strong with gusts to 50 to 55 mph. In addition, model sounding
indicate an inversion near 3000 ft MSL, so expect the strongest
winds to be near or above this inversion. For this reason, have a
wind advisory for the mountain zones between 09z and 21z Friday.
There could be a few of the localized highest points that receive
winds up to high wind warning criteria, but have lower confidence
in this and believe that it will likely be isolated and not
widespread.
Heavier rain seems likely on Friday across western North Carolina,
but with downslope conditions across the western foothills and
the majority of deep lift remaining to our south and east, do not
expect very heavy rainfall across our forecast area. Heaviest QPF
should be across the southern plateau and the mountains where
upslope enhancement will be at work. In addition, with snow cover
across western North Carolina and the additional heavy rain, some
rivers like the Pigeon and French Broad may have above normal
river levels over the coming days.
.LONG TERM...(Friday night through Thursday)...
Overall a highly amplified and quickly evolving pattern sets up
for the long term period with deep layer riding across the West
and East, and a deep closed low across the lower Mississippi
Valley. Further upstream, another highly amplified shortwave will
begin to traverse the Pacific Northwest. Models are finally coming
into better agreement in regards to the speed and amplitude of
this upper-level low, increasing forecast confidence.
The closed low will slowly move across the Tennessee Valley during
the weekend period while an amplified shortwave moves through the
Pacific Northwest. Deep southerly low-level flow in combination
with several perturbations rotating around the closed low will
produce categorical PoPs to start the long term period off. Heavy
rainfall to the east will still be worthy to watch which could
create some river flooding issues, however, confidence is still low
at this time. The closed low will gradually move northeast during
the weekend with shower activity expected across the entire area. As
the center of the low moves overhead, decreasing upper-level
temperatures results in increasing lapse rates. This could support
thunder and will only add in slight chance thunder to portions of
the area as elevated instability remains marginal at best. As the
upper level pulls northeast out of the area, precipitation chances
will gradually decrease from SW to NE. Flow aloft will turn toward
the northwest on Sunday with upslope precipitation continuing across
higher terrain and northeast sections of the forecast area.
Increasing heights aloft and surface pressure rises Sunday night
into Monday will bring much drier weather conditions to start off
next week. Temperatures are forecast to be near average during this
time. Closer to mid week, models show another split westerly regime
aloft with northern and southern stream energy. Given the
uncertainty, will only go with chance PoPs at the current time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 47 55 48 52 / 90 100 70 60
Knoxville McGhee Tyson Airport, TN 44 56 48 54 / 60 90 80 70
Oak Ridge, TN 44 54 47 54 / 60 90 80 70
Tri Cities Airport, TN 37 52 45 57 / 50 80 90 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory from 4 AM to 4 PM EST Friday for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...None.
&&
JB/ADHazardous weather outlook, Dec 13, 3:16 PM EST, 19 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 316 PM EST Thu Dec 13 2018 NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081>086- 098>102-VAZ001-002-005-006-008-142030- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox- Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Marion-Hamilton-Bradley-West Polk- East Polk-Lee-Wise-Scott-Russell-Washington- 316 PM EST Thu Dec 13 2018 /216 PM CST Thu Dec 13 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A deep area of low pressure will move toward the region Friday, bringing the potential for gusty winds across ridgetops of East Tennessee, southwest Virginia, and southwest North Carolina. The storm system may also produce locally heavy rainfall, including over the areas of western NC that are deeply snow covered. As some of our area rivers flow westward from those mountainous areas into east Tennessee and southwest Virginia, there is some potential for higher than normal river levels to occur by this weekend as rainfall and snowmelt combine impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TNZ018-041-043-045-047-072-074-087-142030- Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi- Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains- Southeast Monroe- 316 PM EST Thu Dec 13 2018 This Hazardous Weather Outlook is for portions of East Tennessee. .DAY ONE...This Afternoon and Tonight ...Wind Advisory for the Higher Elevations of the Mountains Friday... Winds increasing to 15 to 30 mph with gusts to 50 mph toward daybreak Friday across the far east Tennessee Mountains and adjacent Foothills. This could cause some localized downed trees and powerlines. .DAYS TWO THROUGH SEVEN...Friday through Wednesday ...Wind Advisory for the Higher Elevations of the Mountains Friday... A deep area of low pressure will move toward the region Friday, bringing the potential for high winds across the high terrain and foothills of the eastern TN mountains. Southerly winds of 15 to 30 mph with gusts to 50 mph are possible. The storm system may also produce locally heavy rainfall, including over the areas of western NC that are deeply snow covered. As some of our area rivers flow westward from those mountainous areas into east Tennessee and southwest Virginia, there is some potential for higher than normal river levels to occur by this weekend as rainfall and snowmelt combine impacts. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Wind Advisories in Tennessee, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.